Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 173, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2011, 4:02 PM EDT for Adams County, Lancaster County, York County, Pennsylvania. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 22, 2011, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Adams County, PA, Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:07 PM EDT | TSTM WND DMG | Maple Grove, PA | TREES AND WIRES REPORTED DOWN IN PARADISE TWP. |
| Jul 22, 4:22 PM EDT | TSTM WND DMG | Spring Grove, PA | TREES DOWN ON WIRES AT SOUTH LAKE RD AND OLD HANOVER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2345 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816 WUUS51 KCTP 222002 SVRCTP PAC001-071-133-222100- /O.NEW.KCTP.SV.W.0173.110722T2002Z-110722T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 402 PM EDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTH CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTHERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA... * UNTIL 500 PM EDT * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR SPRING GROVE...MOVING EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THOMASVILLE AROUND 420 PM EDT... SPRING GROVE AROUND 425 PM EDT... CODORUS AROUND 455 PM EDT... JACOBUS AND GLEN ROCK AROUND 500 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE INCH OR LARGER. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 3998 7701 3991 7621 3972 7612 3972 7701 TIME...MOT...LOC 2002Z 281DEG 6KT 3988 7692 $$ FORECASTER: KF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:47 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 22, 3:47 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 PM EDT FRI JUL 22 2011 .SYNOPSIS... A SUBTROPICAL RIDGE OF HIGH PRESSURE COVERING MUCH OF THE LOWER 48 WILL KEEP THE TEMPERATURES WELL ABOVE NORMAL THIS WEEKEND. TEMPERATURES WILL SLOWLY DECREASE TO NEAR NORMALS THROUGH THE NEXT FEW DAYS AS AN UPPER LEVEL TROUGH DIPS DOWN OVER THE NORTHEASTERN UNITED STATES. THE HEAT WILL BUILD AGAIN DURING THE MIDDLE OF THE WEEK AS THE HIGH PRESSURE RETURNS FROM THE WEST. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... THIS IS ABOUT AS HOT AS IT GETS IN CENTRAL PA THIS AFTERNOON. HEAT INDEX VALUES RAISED A TAD IN SE ZONES WITH 115 DEGREE HI VALUES POSSIBLE IN HARRISBURG...YORK AND LANCASTER. DRIER DPS SEEN IN CENTRAL PA WHERE STATE COLLEGE...CLEARFIELD AND ALTOON HAVE DROPPED INTO THE UPPER 50S TO MID 60S. THIS HAS ALLOWED THE TEMPERATURES TO RISE A COUPLE DEGREES MORE THEN FORECAST /THOUGH HEAT INDEX VALUES HAVE SLACKED SLIGHTLY/. STATE COLLEGE WILL LIKELY FLIRT WITH ITS ALL TIME HIGH OF 102 DEGREES THIS AFTEROON. RADAR SHOWING INCREASING CELLS ACROSS PA/MD BORDER AND SOME OF THESE STORMS LOOK QUITE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... REMANT CONVECTION TO THE WEST WILL APPROACH WESTERN CWA THIS EVENING AND OVERNIGHT. WILL HAVE SLIGHT CHANCE POPS BUT BIGGEST IMPACT WILL BE TO KEEP TEMPERATURES VERY WARM OVERNIGHT. THERMAL RIDGE SHOULD SLIDE EAST OF CWA ON SATURDAY PROVIDING SOME RELIEF BUT STILL A VERY HOT SUMMER DAY ONCE AGAIN. SMALL CHANCE STORMS WILL CONTINUE IN THE FORECAST AS WELL. WITH HIGH PWATS OF 2+ STD ABOVE AVERAGE ANY OF THESE CELLS WILL PUT DOWN SOME HEAVY RAIN. WILL KEEP HEAT ADVISORIES/WARNINGS IN PLACE. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AN UPPER LEVEL TROUGH BRIEFLY AMPLIFIES SWD FROM SE CANADA INTO THE MID ATLC STATES...BRINGING A BREAK IN THE HIGH HEAT. SOMEWHAT COOLER AND NOTICEABLY LESS HUMID AIR SLIDES IN FOR MON/TUE AS TEMPS SLIP BACK CLOSE TO NORMAL. FRONTAL BOUNDARY MAY STAY JUST OFF TO THE SOUTH ON MONDAY...BUT WILL BRING CHANCE FOR SCT TSTMS SAT/SUN/MON...BUT WILL PROVIDE ONLY LIMITED RELIEF TO ONGOING DRY CONDITIONS. WARM FRONT RETURNS FROM THE OHIO VALLEY IN WAKE OF TROUGH LIFTING TO THE NE BY MIDWEEK...SO THE RELIEF FROM THE HEAT/HUMIDITY MAY ONLY BE TEMPORARY. ANOTHER SURGE OF HIGH HEAT IS FORECAST BEHIND THAT FRONT FOR LATE NEXT WEEK INTO THE WEEKEND. AT THE LEAST...TEMPS WILL RETURN TO NOTICEABLY ABOVE NORMAL LEVELS. PRECIP CHANCES REMAIN LOW THROUGH THE END OF THE MONTH. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL MAINTAIN THE TRANQUIL WEATHER AND LIGHT WINDS. VFR CONDS SHOULD PREVAIL ACROSS MOST OF THE AREA. HOWEVER...HAZE COULD HOLD VSBYS BTWN 5-9SM ACROSS THE REGION. ISOLATED MVFR/IFR CONDITIONS ARE POSSIBLE ACROSS THE S TIER... AS SPOTTY SHRA/TSRA MOVE ACROSS THE AREA. BRIEF MVFR CONDITIONS ARE ALSO POSSIBLE IN THE EARLY SATURDAY MORNING HOURS ACROSS THE REGION AS HAZY CONDITIONS PERSIST. OUTLOOK... SAT-SUN...SCT PM TSRA IMPACTS POSSIBLE. MON...PM TSRA IMPACTS POSSIBLE. TUE...NO SIG WX EXPECTED. && .CLIMATE... RECORD HIGHS AT HARRISBURG /MDT/ AND WILLIAMSPORT /IPT/ FOR JULY 22-23... ..MDT.. 101 7/22 1926 101 7/23 1999 ..IPT.. 100 7/22 1926 99 7/23 1955 THE PROLONGED STRETCH OF HOT TEMPERATURES ABOVE 90F COULD RANK IN THE TOP 5 ALL-TIME FOR CONSECUTIVE DAYS >90F AT BOTH SITES. && .CTP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ027- 028-036-045-046-049>053-056>059-063>066. HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR PAZ019- 025>028-034>036-045-046-049>053-056>059-063>066. HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ012-018-019- 025-026-034-035-041-042. && SYNOPSIS...ROSS NEAR TERM...ROSS SHORT TERM...ROSS LONG TERM...DANGELO/RXR AVIATION...GARTNER/COLBERT CLIMATE...
Hazardous weather outlook, Jul 22, 4:09 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 409 AM EDT FRI JUL 22 2011 PAZ012-018-041-042-230815- NORTHERN CLINTON-NORTHERN CENTRE-NORTHERN LYCOMING-SULLIVAN- 409 AM EDT FRI JUL 22 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-017-024-033-037-230815- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA- 409 AM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ027-028-036-045-046-049>053-056>059-063>066-230815- MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 409 AM EDT FRI JUL 22 2011 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ019-025-026-034-035-230815- SOUTHERN CENTRE-BLAIR-HUNTINGDON-BEDFORD-FULTON- 409 AM EDT FRI JUL 22 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 2:48 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT FRI JUL 22 2011
PAZ036-064-221945-
ADAMS PA-FRANKLIN PA-
248 PM EDT FRI JUL 22 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN AND
WEST CENTRAL ADAMS COUNTIES...
AT 244 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MONT
ALTO TO CLAYLICK TO LINEBURG...MOVING NORTHEAST AT 10 MPH.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR MONT ALTO AROUND 310 PM...MARION AROUND 330
PM AND CASHTOWN AROUND 350 PM.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 15.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.
LAT...LON 3977 7806 3992 7769 3994 7714 3971 7750
3972 7809
FORECASTER: CR/ECSpecial weather statement, Jul 22, 3:38 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI JUL 22 2011
PAZ065-066-222015-
LANCASTER PA-YORK PA-
338 PM EDT FRI JUL 22 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES...
AT 332 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN ROCK...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR STEWARTSTOWN AROUND 350 PM...BROGUE
AROUND 400 PM...SHENKS FERRY AROUND 410 PM AND FAWN GROVE AROUND 420
PM.
LAT...LON 3978 7687 3998 7669 3990 7623 3971 7635
3972 7673
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:08 AM EDT | Heat Advisory | CTP | Adams, Bedford, Blair, Centre, Clinton, Columbia and 17 more | 40 hr |
| Jul 22, 2:48 PM EDT | Special Weather Statement | CTP | Franklin | 57 min |
| Jul 22, 3:38 PM EDT | Special Weather Statement | CTP | York | 37 min |
| Jul 22, 4:34 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 36 min |
| Jul 22, 7:32 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 34 min |
| Jul 22, 7:54 PM EDT | Special Weather Statement | CTP | Somerset | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.